What Is Cannabinoid Hyperemesis Syndrome?

Cannabinoid Hyperemesis Syndrome
Image: BigStock

There’s been a lot of chatter about Cannabinoid Hyperemesis Syndrome (CHS) over the last couple of weeks – so, what’s it all about and should patients using medical marijuana be concerned?

Cannabinoid Hyperemesis Syndrome is usually associated with heavy and chronic marijuana use and is characterized by recurrent nausea, vomiting and abdominal pain. The symptoms often disappear when cannabis use stops.

Surprisingly, hot showers are also used to treat the hyperemetic (vomiting) phase of CHS.

A 2015 study found the prevalence of cyclic vomiting presentations nearly doubled after the liberalization of medical marijuana in Colorado.

It’s hardly an epidemic, but the increase is statistically significant.

Such Emergency Department visits increased from 41 per 113,262 visits to 87 per 125,095 after marijuana liberalization.

“Patients presenting with cyclic vomiting in the post-liberalization period were more likely to endorse marijuana use, although it is unclear whether this was secondary to increased marijuana use, more accurate marijuana reporting, or both,” states the paper associated with the study, published in the journal Academic Emergency Medicine.

It’s quite possible the level has always been as high as observed, but prior to legalisation patients may have been somewhat reticent on the issue of medical cannabis. An earlier study on the condition states that patients with CHS ” usually remain misdiagnosed for a considerable time period”.

It’s not clear as yet which cannabinoids, e.g. tetrahydrocannabinol (THC) or cannabidiol (CBD), contribute to the syndrome. It may well be a combination triggers it, although more recently CBD has been pointed to as the culprit. While CBD is an antiemetic (a drug effective against vomiting and nausea) in low doses, at high doses it has been shown to lead to vomiting in animals.

Like any medication, some people may be more sensitive to medicinal marijuana than others and as with other medicines; heavy and ongoing use can lead to problems.

While it’s certainly something well worth being aware of, some recent media reports have exaggerated the prevalence and threat of CHS. However, in some cases it can be serious if the vomiting isn’t addressed and CHS could lead to kidney damage if left untreated.

Trivia – Cannabinoid hyperemesis was first reported in South Australia in 2004 by Dr J H Allen. At the time, South Australia had some of the most relaxed laws in the world relating to marijuana possession.